Is it possible to develop antibodies to Hyaluronidase so that it no longer works?

i had a very hard time removing voluma and after over 16 attempts ( even full strength) some lumps are still there . I am worried that my immune system destroys it making it less effective. I am afraid that if i do juvederm it will become permanent or that if i dont like it, i will not be able to dissolve it. can such thing happen? Thanks

Doctor Answers 2

Hyaluronidase

I use Hyaluronidase frequently and it would be extremely rare with these small doses to have antibodies to it that would cause it to be ineffective.  I would recommend a consult with an expert in Juvederm so that Hyaluronidase is not a concern.  Best, Dr Green

Antibodies To Hyaluronidase Possible But Rare With Aesthetic Uses

I so sorry you are having this difficulty. The medical literature does confirm that antibodies to hyaluronidase can develop. However, given its extensive use, not just in aesthetic medicine, but in other medical fields where it is used in even larger doses, it is probably not common at all. And, it would be still more unlikely given the tiny amounts typically used to dissolve hyaluronic acid injectables in aesthetic medicine. That having been said, clearly you have received sixteen treatments, which could have facilitated the development of antibodies and could account for the enzyme's apparent lack of effectiveness in your case. Keep in mind, as well, that Voluma is a hardier injectable, and more resistant to enzymatic and physical breakdown, which is why it is so popular for use in cheeks, etc. and why it lasts so relatively long. It is also possible that you may have developed granulomas in certain locations that are responsible for the bumps you complain of.  You might want to consider a second opinion by a board certified aesthetic physician who might, depending upon his/her evaluation, suggest the additional or alternative use of saline injections, subcision, or antiinflammatory injections (and possibly oral antibiotics) to help break up and deal with he troubling residual nodules.  Wishing  you the best of luck.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.